MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERGLIDE MIDLINE CATHETER, 20G 8CM; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS

BARD ACCESS SYSTEMS POWERGLIDE MIDLINE CATHETER, 20G 8CM; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Catalog Number M120080
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/14/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a catheter break was confirmed and the cause appears to be use related.The product returned for evaluation was a powerglide 20 gauge 8cm midline catheter and eight sealed powerglide kits (all of the same lot as the reported implicated lot).The catheter was still attached to the insertion assembly, but contained a complete break 0.8cm from the luer hub.Both catheter pieces were still attached over the needle.The needle was observed to be kinked near the catheter break site and coincided with the flash port of the needle.Blood residue was seen throughout the sample.Microscopic examination of the catheter fracture site showed that the fracture was at a diagonal plane.The edge of one side was tapered leading into the outside surface.The distal catheter piece was bunched over the needle tip and the needle tip was protruding from the catheter.The observed fracture features are characteristic of the needle having punctured through the catheter.The needle should never be re-inserted back into the catheter.The product ifu instructs, "once the catheter has been advanced, do not re-insert the needle back into the catheter or pull the catheter back onto the needle.This may result in damage to the catheter.If the catheter needs to be repositioned, either do so without the aid of the needle, or remove both the catheter and the needle as a unit to prevent the needle from damaging or shearing the catheter." all eight sealed powerglide kits were opened and examined for potential damage, defect, or deformity and none was found.An examination of the implicated device found no potential manufacture contribution.A lot history review (lhr) of rezi0859 showed no other similar product complaint(s) from these lot numbers.
 
Event or Problem Description
Facility contact reported to sales representative that a nurse had a powerglide where the catheter allegedly broke off just below the hub and required surgical intervention to remove.A new powerglide was not placed in the patient as the facility did not want to use the product.

Brand Name
POWERGLIDE MIDLINE CATHETER, 20G 8CM
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5497332
Report Number3006260740-2016-00089
Device Sequence Number1162564
Product Code FOZ
UDI-Device Identifier00801741075315
UDI-Public(01)00801741075315(17)170828(10)REZI0859
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K121073
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 02/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/28/2017
Device Catalogue NumberM120080
Device Lot NumberREZI0859
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/22/2016
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/22/2016
Initial Report FDA Received Date03/14/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1